Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


''Cold Turkey '' Effect / All in the Family ???
Mar 22, 2005

Dear Doctor,

I have a couple of questions.

Have you ever heard of and is it possible to get a ''cold turkey '' effect from coming off of a protease inhibitor i.e a reaction ?

I have been on one since Jan 1997 when I started Crixivan and then swapped to Kaletra in Jan 2000,I have recently tried to switch to Tenofovir last year on two occasions and this month with Abacavir. On every occasion I got a very dry face with the skin flaking off on the central parts,i.e forehead,eyes,nose,cheeks and chin.I have had to go back to taking Kaletra for the third time.

My specalist thinks its a side effect of trying new medicines but I got to thinking that maybe as all these medicines are so strong and effective and I do have severe Lipodistrophy by the way that maybe its a negative reaction to stopping the protease inhibitor seeing as they have been in my body for over 8 years now ?

In regards to the Abacavir and Tenofovir,seeing as they are in the same family as AZT and that that did not work for me back in 1996,is it likely that will also apply to these two also ?

I currently have the flu and have stopped the Abacavir just in case its a side effect of it,a test has been done to see if it is indeed real flu,so at the end of this month I may try Abacavir again ?

Cheers and thanks for taking the time to read this email.

Roger (Ex Pat) The Netherlands.

Response from Dr. Henry

I have seen patients develop the opposite problem (dry, flaking skin with protease inhibitors particulalry Crixivan) but rarely have patients experienced what you describe. Skin effects with drugs like azt and tenofovir can occasionally be seen within weeks. Abacavir has to be handled carefully in order to sort out (as you hint at) whether there could be a component of hyprsensitivity reaction involving the skin. KH



Previous
What options do I have?
Next
Mitochondrial toxicity

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement